Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Hermitian functionals on $ B$-algebras and duality characterizations of $ C\sp{\ast} $-algebras


Author: Robert T. Moore
Journal: Trans. Amer. Math. Soc. 162 (1971), 253-265
MSC: Primary 46.50
DOI: https://doi.org/10.1090/S0002-9947-1971-0283572-6
MathSciNet review: 0283572
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The hermitian functionals on a unital complex Banach algebra are defined here to be those in the real span of the normalized states (tangent functionals to the unit ball at the identity). It is shown that every functional f in the dual A' of A can be decomposed as $ f = h + ik$, where h and k are hermitian functionals. Moreover, this decomposition is unique for every $ f \in A'$ iff A admits an involution making it a $ {C^\ast}$-algebra, and then the hermitian functionals reduce to the usual real or symmetric functionals. A second characterization of $ {C^\ast}$-algebras is given in terms of the separation properties of the hermitian elements of A (real numerical range) as functionals on A'. The possibility of analogous theorems for vector states and matrix element functionals on operator algebras is discussed, and potential applications to the representation theory of locally compact groups are illustrated.


References [Enhancements On Off] (What's this?)

  • [1] E. Berkson, Some characterizations of $ {C^\ast}$-algebras, Illinois J. Math. 10 (1966), 1-8. MR 32 #2922. MR 0185455 (32:2922)
  • [2] H. F. Bohnenblust and S. Karlin, Geometrical properties of the unit sphere of Banach algebras, Ann. of Math. (2) 62 (1955), 217-229. MR 17, 177. MR 0071733 (17:177a)
  • [3] F. F. Bonsall and J. Duncan, Numerical ranges of operators on normed spaces and of elements of normed algebras, London Math. Soc. Lecture Notes Ser. 2, Cambridge Univ. Press, London, 1971. MR 0288583 (44:5779)
  • [4] K. DeLeeuw and I. Glicksberg, The decomposition of certain group representations, J. Analyse Math. 15 (1965), 135-192. MR 0186755 (32:4211)
  • [5] J. Dixmier, Les $ {C^\ast}$-algèbres et leurs représentations, Cahiers Scientifiques, fasc. 29, Gauthier-Villars, Paris, 1964. MR 30 #1404. MR 0171173 (30:1404)
  • [6] B. W. Glickfeld, A metric characterization of $ C(X)$ and its generalization to $ {C^\ast}$-algebras, Illinois J. Math. 10 (1966), 547-556. MR 34 #1865. MR 0201988 (34:1865)
  • [7] G. Lumer, Semi-inner-product spaces, Trans. Amer. Math. Soc. 100 (1961), 29-43. MR 24 #A2860. MR 0133024 (24:A2860)
  • [8] T. W. Palmer, Characterizations of $ {C^\ast}$-algebras, Bull. Amer. Math. Soc. 74 (1968), 538-540. MR 36 #5709. MR 0222659 (36:5709)
  • [9] H. H. Schaefer, Topological vector spaces, Macmillan, New York, 1966. MR 33 #1689. MR 0193469 (33:1689)
  • [10] I. Vidav, Eine metrische Kennzeichnung der selbstadjungierten Operatoren, Math. Z. 66 (1956), 121-128. MR 18, 912. MR 0084733 (18:912a)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46.50

Retrieve articles in all journals with MSC: 46.50


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1971-0283572-6
Keywords: States on B-algebras, positive functionals on B-algebras, hermitian functionals on B-algebras, symmetric functionals on B-algebras, real functionals on B-algebras, duality theory of B-algebras, characterizations of $ {C^\ast}$-algebras, bidual B-algebras with Arens multiplication, weak topologies on B-algebras, continuous group representations in B-algebras, point states on operator algebras, weak-operator topology
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society